Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 181, NWS North Platte, NE

May 29, 2007Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2007, 12:50 PM MDT for Perkins County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2007, 12:50 PM MDT (18:50 UTC)
Expired
May 29, 2007, 1:30 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Perkins County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 1:00 PM MDTHAIL 0.884 N Elsie, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 12:29 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 291850
SVRLBF
NEC135-291930-
/O.NEW.KLBF.SV.W.0181.070529T1850Z-070529T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1250 PM MDT TUE MAY 29 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 130 PM MDT

* AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ELSIE...OR ABOUT 17 MILES EAST OF GRANT...
  AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAINTON BY 105 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4096 10162 4070 10161 4071 10125 4100 10125

$$

JWS
2 follow-up statements
000 
WWUS53 KLBF 291910
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT TUE MAY 29 2007

NEC135-291930-
/O.CON.KLBF.SV.W.0181.000000T0000Z-070529T1930Z/
PERKINS NE-
110 PM MDT TUE MAY 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR EASTERN PERKINS COUNTY...

AT 109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR GRAINTON...OR ABOUT 22 MILES EAST OF
GRANT...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN PERKINS COUNTY THROUGH 130 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4096 10162 4070 10161 4071 10125 4100 10125

$$

JWS
000 
WWUS53 KLBF 291938
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
237 PM CDT TUE MAY 29 2007

NEC135-291947-
/O.EXP.KLBF.SV.W.0181.000000T0000Z-070529T1930Z/
PERKINS NE-
137 PM MDT TUE MAY 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERKINS COUNTY EXPIRED
AT 130 PM MDT...

THE STORM WHICH HAD PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LEVELS AND MOVED OUT OF THE COUNTY. ADDITIONAL THUNDERSTORMS WILL BE 
POSSIBLE THROUGH THE LATE EVENING HOURS WITH HEAVY RAIN AND SEVERE 
WEATHER STILL POSSIBLE. 

LAT...LON 4096 10162 4070 10161 4071 10125 4100 10125

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:54 AM MDT, 10 hours 56 minutes earlier.

Area forecast discussion, May 29, 1:54 AM MDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
254 AM CDT TUE MAY 29 2007

.SYNOPSIS...
COLD FRONT INCHING ITS WAY INTO THE PANHANDLE OF NEBRASKA THIS
MORNING...WHICH IS SLOWER THAN PREVIOUS MODEL RUNS. UPPER LEVEL
TROF/LOW DIGGING IN ACROSS MT AND N WY. SCT SHRA AND TSRA
CONTINUE AHEAD OF THE FRONT WITH RICH MOISTURE ENVIRONMENT.

&&

.DISCUSSION...
COMPLEX WEATHER PATTERN CONTINUES AS NEXT 24 TO 48 HOURS POSE ALL
KINDS OF PROBLEMS. MODELS HAVE BEEN TOO QUICK WITH THIS SYSTEM SO
HAVE SIDED WITH SLOWLY SOLUTION. MODELS IN DECENT AGREEMENT EARLY ON
SO HAVE GONE MORE WITH A BLEND...THEN SHIFT TO GFS.

COLD FRONT WILL SLOWLY MOVE ACROSS THE FA TODAY AND TONIGHT. PRECIP
H20 FROM LAST NIGHTS 00Z LBF SOUNDING AT 1.27 INCHES...WHICH IS NEAR
ALL TIME MAX FOR MAY. ALTHOUGH GUIDANCE DROPS SOME THIS MORNING BOTH
GFS AND NAM SOUNDINGS RETURN ABOVE 1.20 INCHES FOR TONIGHT. UPPER
LEVEL SUPPORT AND SURFACE BASED CAPE EXCEEDING 1000 J/KG WILL
COMBINE WITH HIGH MOISTURE TO BRING ADDITIONAL HEAVY RAIN AND
POSSIBLY A FEW MARGINALLY SEVERE THUNDERSTORMS. WITH PREVIOUS
RAINFALL AND EXPECTED HEAVY RAINFALL...HAVE POSTED A FFA FOR AREAS
THAT SAW SIGNIFICANT RAINS LAST NIGHT. ALSO EXPECT ONLY MINOR
CLEARING IN THE SOUTHWEST TODAY THUS TEMPS TO HAVE LITTLE DIURNAL
SWING. IF MORE CLEARING DEVELOPS THROUGH EARLY AFTERNOON THAN
EXPECTED...SURFACE TEMPS WOULD BE WARMER THAN EXPECTED AND AN
INCREASE IN SURFACE BASED INSTABILITY AND STRONGER STORMS WOULD BE
POSSIBLE. WILL HAVE TO KEEP AN EYE ON THIS.

UPPER LEVEL CUT OFF LOW DEVELOPS OVER THE WESTERN DAKOTAS IN THE
WAKE OF THE COLD FRONT. THIS WILL KEEP NW TO W FLOW AND SEVERAL WEAK
DISTURBANCE RIDING AROUND THE LOW THROUGH MOST OF THE WEEK. ALTHOUGH
LL MOISTURE IS DIMINISHED AFTER COLD FRONT PASSAGE...MAY HOLD ON TO
ENOUGH TO PRODUCE ISOLD TO SCT LIGHT SHOWERS.

REMAINDER OF THE FORECAST HIGHLY DEPENDENT ON CUT OFF LOWS SPEED TO
MOVE EAST. ATTM CURRENT GRIDS GIVE A REASONABLE SOLUTION...ALTHOUGH
MAY BE A TAD TO QUICK.

&&

.AVIATION...
THUNDERSTORMS ARE EXPECTED TO LET UP IN NORTH CENTRAL THROUGH
SOUTHWEST NEBRASKA...BUT SHOWERS WILL CONTINUE. WITH THE
PRECIPITATION THAT OCCURRED WITH THUNDERSTORMS OVERNIGHT...THE
BOUNDARY LAYER SHOULD BECOME SATURATED TOWARD DAYBREAK...AND THERE
IS A POSSIBILITY OF INSTRUMENT FLIGHT CONDITIONS IN LOW CEILINGS AND
MARGINAL VISIBILITY. HOWEVER...CONFIDENCE IS NOT HIGH THAT THEY WILL
COME TO BE...SO WE WILL KEEP MARGINAL VISUAL CONDITIONS IN THE
TERMINAL FORECASTS FOR VALENTINE AND NORTH PLATTE AS WELL AS ON THE
TWEB ROUTES IN WESTERN AND NORTHERN NEBRASKA. THE 500M AGL WIND FROM
THE WSR-88D PROFILERS AT THEDFORD...HASTINGS AND GOODLAND INDICATE
40-50KT...AND THE PROFILER AT MCCOOK SHOWS 35-40KT. HOWEVER...GUSTY
15 TO 25 KNOT SURFACE WINDS CONTINUE AT VALENTINE AND NORTH PLATTE.
THEREFORE WE WILL NOT PUT LOW LEVEL WIND SHEAR IN THE FORECAST.
STILL...IF THE BOUNDARY LAYER WIND DECOUPLES...THE TERMINAL
FORECASTS MAY NEED TO BE AMENDED FOR WIND SHEAR.

&&

.HYDROLOGY...
FLASH FLOOD WARNING CONTINUES FOR HAYES AND PORTIONS OF LINCOLN AND
FRONTIER COUNTIES A FEW MORE HOURS. REPORTS OF OVER 5 INCHES IN
NORTHERN HAYES ALONG WITH NUMEROUS WASHOUTS OF BRIDGES AND ROADWAYS.
WITH ANOTHER ROUND OF POTENTIALLY HEAVY RAINFALL AGAIN EXPECTED
TONIGHT...HAVE GONE WITH A FLASH FLOOD WATCH FOR THE SAME THREE
COUNTIES. ELSEWHERE THE RISK IS CONSIDERABLY LOWER. ATTM DO NOT
EXPECT NEARLY SO HIGH AMOUNTS..ALTHOUGH NOT RULING THEM OUT...AND
FLASH FLOOD GUIDANCE FAIRLY HIGH. WILL HAVE TO WATCH HOW THE REST OF
THE MORNING INTO EARLY AFTERNOON PLAYS OUT. STORM MOTION A LITTLE
FASTER THAN YESTERDAY 10 TO 20 MPH...HOWEVER BACKBUILDING STILL
GOING TO BE A PROBLEM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH WEDNESDAY MORNING
FOR NEZ059-070-071.

&&

MASEK/JRS
Hazardous weather outlook, May 29, 10:02 AM MDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1102 AM CDT TUE MAY 29 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-301200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1102 AM CDT TUE MAY 29 2007 /1002 AM MDT TUE MAY 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY AND TONIGHT WILL CONTINUE BRINGING THE
POTENTIAL FOR HEAVY RAIN TO MUCH WESTERN AND NORTH CENTRAL
NEBRASKA. DEEP MOISTURE AND THE TENDENCY FOR THESE STORMS TO MOVE
ALONG THE SAME LINE FOR EXTENDED PERIODS WILL HELP BE RESPONSIBLE
FOR THE HEAVIEST RAINFALL AREAS. IN PARTS OF SOUTHWEST
NEBRASKA...VERY HEAVY RAIN OVERNIGHT HAS SATURATED THE SOIL. ANY
NEW HEAVY RAIN WILL PRODUCE EXCESSIVE RUNOFF THAT WILL CAUSE
FLOODING OF LOW LYING AREAS AND SMALL STREAMS WITH STORMS EXPECTED
MAINLY THIS AFTERNOON AND EVENING. AREAS FROM CUSTER COUNTY INTO
LOUP...GARFIELD AND WHEELER COUNTIES WILL EXPERIENCE THE HEAVY
RAINFALL THROUGH THE AFTERNOON. AT THIS TIME...IT APPEARS THAT
THE GREATEST RISK OF EXCESSIVE RAINFALL IS SOUTH AND EAST OF A
LINE FROM ONEILL TO IMPERIAL. THE GREATEST THREAT OF SIGNIFICANT
FLOODING WILL CONTINUE TO BE IN HAYES AND FRONTIER COUNTIES AND IN
EASTERN AND SOUTHERN LINCOLN COUNTY WHERE THE HEAVY RAINFALL
AMOUNTS OF 5 INCHES OR MORE FELL OVER A SIGNIFICANT AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS AGAIN A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL
AND SOUTHWEST NEBRASKA THURSDAY NIGHT AND FRIDAY. ANOTHER WEAK
FRONT PIVOTING THROUGH WESTERN AND NORTH CENTRAL NEBRASKA WILL
GENERATE STRONG THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

SPRINGER/13

In the hours before

Local storm report, May 29, 7:51 AM MDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
851 AM CDT TUE MAY 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     FLOOD            4 SW WELLFLEET          40.71N 100.78W
05/29/2007                   LINCOLN            NE   PUBLIC

            ASHER ROAD 4 MI SOUTHWEST OF WELLFLEET WAS WASHED OUT
            LAST NIGHT. THE RESIDENT LIVING ON THE ROAD ESTIMATED
            RAINFALL AMOUNT OF 4 AND ONE HALF INCHES.

&&

JSWEET
Local storm report, May 29, 9:04 AM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1004 AM CDT TUE MAY 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     FLOOD            10 ESE HAYES CENTER     40.46N 100.84W
05/29/2007                   HAYES              NE   PUBLIC

            LAST NIGHTS HEAVY RAINS CREATED A 4 FT WALL OF WATER THAT
            MOVED ALONG RED WILLOW CREEK A FEW MILES NNW OF HUGH
            BUTLER LAKE...THE WAVE SWEPT OVER BRIGES AND OVERFLOWED
            THE BANKS...DAMAGE THAT MAY HAVE OCCURED DUE TO THIS
            TORRENT IS UNKNOWN AT THIS TIME.

&&

JSWEET
Local storm report, May 29, 12:31 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
131 PM CDT TUE MAY 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     FLASH FLOOD      10 E DICKENS            40.83N 100.80W
05/29/2007                   LINCOLN            NE   PUBLIC

            WATER OVER HIGHWAY 23

&&

HENDERSON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:17 PM MDTSevere Thunderstorm WarningLBFHayes43 min
May 28, 6:38 PM MDTFlash Flood WarningLBFHayes4 hr
May 28, 6:45 PM MDTSevere Thunderstorm WarningLBFHayes45 min
May 28, 6:59 PM MDTFlash Flood WarningLBFFrontier, Lincoln4 hr
May 28, 7:26 PM MDTTornado WarningLBFHayes49 min
May 28, 7:41 PM MDTTornado WarningLBFHayes49 min
May 28, 9:24 PM MDTSevere Thunderstorm WarningLBFHayes55 min
May 28, 10:41 PM MDTFlash Flood WarningLBFFrontier, Hayes, Lincoln6 hr
May 29, 2:15 AM MDTFlash Flood WatchLBFBoyd, Chase, Custer, Frontier, Garfield, Hayes and 5 more32 hr
May 29, 11:40 AM MDTTornado WarningLBFLincoln35 min
May 29, 12:17 PM MDTFlash Flood WarningLBFLincoln88 min
May 29, 1:36 PM MDTFlash Flood WarningLBFCuster, Lincoln, Logan114 min
May 29, 3:26 PM MDTFlash Flood WarningLBFLincoln3 hr
May 29, 3:29 PM MDTFlash Flood WarningLBFLoup6 hr
May 29, 3:31 PM MDTTornado WarningLBFLincoln29 min
May 29, 3:35 PM MDTFlash Flood WarningLBFCuster6 hr
May 29, 3:41 PM MDTFlash Flood WarningLBFChase, Frontier, Hayes6 hr
May 29, 4:33 PM MDTSevere Thunderstorm WarningLBFHayes27 min
May 29, 4:37 PM MDTSevere Thunderstorm WarningLBFLincoln23 min
May 29, 5:01 PM MDTSevere Thunderstorm WarningLBFHayes29 min
May 29, 5:31 PM MDTSevere Thunderstorm WarningLBFHayes29 min
May 29, 5:39 PM MDTSevere Thunderstorm WarningLBFFrontier36 min
May 29, 5:48 PM MDTSevere Thunderstorm WarningLBFLincoln27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.